Tennessee, 2023

Damaging Wind in Tennessee, August 14, 2023

August 14, 2023 · NWS OHX · 1 event in 1 county or zone

A few thunderstorms impacted Middle Tennessee during the evening hours of August 14, 2023. These thunderstorms were generally sub-severe, however, one thunderstorm near Baxter did cause a few trees to fall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A few thunderstorms impacted Middle Tennessee during the evening hours of August 14, 2023. These thunderstorms were generally sub-severe, however, one thunderstorm near Baxter did cause a few trees to fall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 14, 5:27 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 14, 5:27 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
627 PM CDT Mon Aug 14 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Wednesday Night)
Issued at 222 PM CDT Mon Aug 14 2023

Quiet conditions for now across the mid state. Latest temperatures
have warmed into the mid and upper 80s for most areas as some
sunshine has returned. Looking upstream, we see a cold front
approaching the MS River. This feature will continue to move
eastward but it looks as though it will slow down this evening
across our eastern areas. We will continue to destabilize ahead of
it through the remainder of this afternoon. Models now have trended
back with the onset of thunderstorm activity. Development looks as
though it will be primarily across our eastern half with the severe
timing being late afternoon and into this evening. Straightline
damaging winds will be the primary threat. Cell training along the
boundary also is looking a little more favorable in our southern
Plateau counties where 1 to 2 inches of rainfall can be expected
tonight.

A secondary frontal boundary and upper trough axis will swing across
the area Tuesday morning. Prior to this, look for some overnight
patchy fog in addition to the late night scattered shower activity
in our east. Clouds will persist into Tuesday morning before some
partial clearing. Surface high pressure will build in through
Wednesday night. However, we will still see a little cloudiness
hanging around as a weak upper shortwave traverses our area around
mid week.

For the near term temps, the drier cooler air will not work into the
area until Tuesday morning. So low temps will be lower Wednesday and
Thursday mornings with lower 60s at that time. Highs look like lower
80s for the next 2 days.

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 222 PM CDT Mon Aug 14 2023

In the extended forecast, the period still looks pops free. We will
transition from high pressure at the surface to a strong upper ridge
by this weekend. This will equate to a warming trend with those mid
80s on Thursday then reaching the lower 90s for the weekend. Lows
will be in the 60s. There is what appears to be a shallow dry
front on Thursday. Will need to watch that to see if that changes.

For the 6 to 14 day period, the heat will be on along with below
normal precip.

&&

.AVIATION...
(00Z TAFS)
Issued at 618 PM CDT Mon Aug 14 2023

A cold front appears to have already come through Middle
Tennessee, as evidenced by surface winds and the broken line of
convection occurring to the east and south of Nashville. We do
still expect a stronger line of storms to develop later this
evening, and the atmospheric models show the best moisture to
actually lag behind the surface boundary. Afterwards, we may see
some MVFR clouds for a short while along the Cumberland Plateau,
but conditions will otherwise return to VFR once the front/storms
pass through.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      69  81  64  81 /  50   0   0   0
Clarksville    64  79  61  81 /  20   0   0   0
Crossville     64  76  57  76 /  70  10   0   0
Columbia       67  80  62  80 /  50   0   0   0
Cookeville     67  77  60  77 /  70   0   0   0
Jamestown      65  76  59  76 /  70  10   0   0
Lawrenceburg   68  80  61  79 /  60  10   0   0
Murfreesboro   69  81  62  81 /  60   0   0   0
Waverly        64  78  60  80 /  30   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...21
LONG TERM....21
AVIATION.....Rose

In the hours before

Local storm report, Aug 14, 4:31 PM CST, 3 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
531 PM CDT Mon Aug 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     Tornado          1 WNW Franklin          35.93N 86.85W
08/12/2023                   Williamson         TN   NWS Storm Survey

            A brief, weak EF-0 tornado touched down 1.2
            miles northeast of downtown Franklin and
            moved southeastward before lifting near Hwy
            96 at Royal Oaks Blvd. The main damage was
            numerous trees being blown down along the
            intermittent damage path, with some falling
            onto homes. A few homes suffered minor roof
            and exterior damage near the beginning of
            the path between Sycamore Drive and Chestnut
            Lane, and some businesses had minor roof and
            exterior damage along Highway 96. Path
            length 1.9 miles and path width 40 yards.
            Max winds 75 mph.

&&

Shamburger
Special weather statement, Aug 14, 5:42 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
642 PM CDT Mon Aug 14 2023

TNZ095-150015-
Giles TN-
642 PM CDT Mon Aug 14 2023

...Strong thunderstorms will impact portions of southern Giles County
through 715 PM CDT...

At 641 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Pulaski to 10 miles north
of Ardmore. Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pulaski, Ardmore, Elkton, Minor Hill, Goodspring, Frankewing and
Prospect.

This includes Interstate 65 between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3500 8722 3509 8722 3510 8721 3512 8722
      3512 8720 3513 8720 3514 8721 3515 8720
      3516 8720 3517 8722 3518 8722 3521 8683
      3499 8684
TIME...MOT...LOC 2341Z 261DEG 27KT 3510 8712 3514 8683

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Shamburger
Special weather statement, Aug 14, 7:07 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Nashville TN
807 PM CDT Mon Aug 14 2023

TNZ063-064-078-150130-
Cannon TN-De Kalb TN-Warren TN-
807 PM CDT Mon Aug 14 2023

...A strong thunderstorm will impact portions of southeastern De
Kalb, northwestern Warren and central Cannon Counties through 830 PM
CDT...

At 807 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodbury, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McMinnville, Woodbury, Centertown and Bradyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
Middle Tennessee.

&&

LAT...LON 3573 8618 3587 8617 3592 8573 3566 8573
TIME...MOT...LOC 0107Z 271DEG 32KT 3579 8611

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Shamburger
Special weather statement, Aug 14, 7:16 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Nashville TN
816 PM CDT Mon Aug 14 2023

TNZ066-150200-
Cumberland TN-
816 PM CDT Mon Aug 14 2023

...A strong thunderstorm will impact portions of southeastern
Cumberland County through 900 PM CDT...

At 815 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Spring City, or 11 miles south of Crossville,
moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crab Orchard and Lake Tansi.

This includes Interstate 40 between mile markers 328 and 339.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
Middle Tennessee.

&&

LAT...LON 3590 8469 3590 8471 3586 8473 3583 8477
      3582 8480 3578 8488 3577 8491 3576 8492
      3577 8493 3575 8503 3577 8504 3577 8507
      3585 8509 3598 8471 3591 8468
TIME...MOT...LOC 0115Z 254DEG 22KT 3579 8498

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Shamburger
Special weather statement, Aug 14, 7:29 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
829 PM CDT Mon Aug 14 2023

TNZ079-150200-
Grundy TN-
829 PM CDT Mon Aug 14 2023

...A strong thunderstorm will impact portions of northeastern Grundy
County through 900 PM CDT...

At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gruetli-Laager, or 9 miles west of Dunlap, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gruetli-Laager, Palmer and Beersheba Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
Middle Tennessee.

&&

LAT...LON 3548 8569 3550 8555 3549 8554 3543 8554
      3542 8551 3541 8551 3540 8549 3539 8550
      3538 8549 3536 8551 3534 8554 3532 8556
      3530 8564
TIME...MOT...LOC 0129Z 267DEG 33KT 3539 8556

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Shamburger
Special weather statement, Aug 14, 7:43 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
843 PM CDT Mon Aug 14 2023

TNZ032-064-065-150215-
Putnam TN-De Kalb TN-White TN-
843 PM CDT Mon Aug 14 2023

...A strong thunderstorm will impact portions of central De Kalb,
northwestern White and western Putnam Counties through 915 PM CDT...

At 842 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberty, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cookeville, Smithville, Baxter, Dowelltown, Center Hill Lake,
Hamptons Crossroads, Bakers Crossroads, Burgess Falls State Park and
Edgar Evans State Park.

This includes Interstate 40 between mile markers 270 and 288.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
Middle Tennessee.

&&

LAT...LON 3599 8542 3591 8591 3606 8598 3610 8588
      3609 8587 3611 8585 3622 8557 3622 8556
      3624 8553
TIME...MOT...LOC 0142Z 249DEG 27KT 3601 8585

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Shamburger

The radar

The Nashville radar (KOHX), 86 km away, was scanning. The volume nearest the first event began at 01:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
August 14, 7:58 PM CST
Where
Putnam County, 0.02 mi S of Thomas
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.080, -85.630

Severe thunderstorm winds in Baxter downed several trees including one on Thomas Twin Oak Road, one on Baxter Road, and another on Waterplant Road. Damages are a rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108935.